Hail, Hayes
- When
- June 29, 11:00 PM CST to 11:15 PM CST
- Where
- Hayes County, 6.29 mi NE of Hayes Center
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.580, -100.930
Hail stripped some of the corn fields.
Severe thunderstorms initiated in portions of southwest Nebraska and quickly developed and spread northeast through the early to mid morning hours. Most of the severe weather reports were large hail, with a few reports of thunderstorm wind gusts with damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms initiated in portions of southwest Nebraska and quickly developed and spread northeast through the early to mid morning hours. Most of the severe weather reports were large hail, with a few reports of thunderstorm wind gusts with damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 9:57 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1057 PM CDT SUN JUN 29 2014 .SYNOPSIS... ISSUED AT 251 PM CDT SUN JUN 29 2014 WEATHER CONDITIONS WILL CLOSELY MONITORED FOR SEVERE STORM DEVELOPMENT OVERNIGHT. A COLD FRONT WILL MOVE THROUGH LATE TONIGHT AND MONDAY MORNING STABILIZING THE ATMOSPHERE. A REINFORCING COLD FRONT ARRIVES TUESDAY. COOL WEATHER CONTINUES THROUGH WEDNESDAY FOLLOWED BY A WARMING TREND THURSDAY THROUGH SUNDAY WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES AND GENERALLY ISOLATED RAIN CHANCES. && .UPDATE... ISSUED AT 1056 PM CDT SUN JUN 29 2014 UPDATED FORECAST TO ACCOUNT FOR ECHOES MOVING INTO SOUTHWEST NEBRASKA FROM NORTHEAST COLORADO. LOW LEVEL JET TO KICK UP AGAIN TONIGHT AND EXPAND THUNDERSTORMS FROM NORTHERN KANSAS NORTH INTO NORTH CENTRAL NEBRASKA SIMILAR TO LAST NIGHT. HAVE BEEN A BIT LIBERAL WITH NORTHWARD PROGRESSION. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 251 PM CDT SUN JUN 29 2014 TONIGHT AND TOMORROW. CONVECTION CHANCES TO HEADLINE THE SHORT TERM DISCUSSION. KEEPING SLIGHT CHANCE TO LOW END CHANCE OF POPS IN THE FORECAST FOR LOCATIONS GENERALLY EAST OF HIGHWAY 83 THIS AFTERNOON AND EVENING. UNDER MOSTLY CLEAR SKIES THE ATMOSPHERE HAS UNDERGONE STRONG DESTABILIZATION...WITH THE OPERATIONAL RAP AND LATEST LAPS DATA GENERATING UPWARDS OF 3000 J/KG OF MUCAPE ACROSS SOUTHEASTERN PORTIONS OF THE FORECAST AREA. WITH OPTIMAL DEEP SHEAR IN PLACE...STORMS...SOME OF WHICH MAY BE SEVERE WITH HAIL AND DAMAGING WIND BEING THE PRIMARY THREATS...ARE ANTICIPATED TO FORM. A SIGNIFICANT -10 TO -30C CONTRIBUTION TO THE CAPE /CLOSING ON A 1000 J/KG/ WOULD SUPPORT SOME LARGE HAIL. THE LATEST NEAR TERM CONVECTION ALLOWING MODELS GENERATES THE PROJECTED ACTIVITY WELL TO THE EAST OF THE CWA...BUT RECENT SATELLITE OBS INDICATE OTHERWISE WITH THE FORMATION OF A AGITATED CU FIELD ACROSS CUSTER COUNTY. WILL CONTINUE TO MONITOR THE CONVECTIVE TRENDS. WEST OF THIS AREA...INSTABILITY AND AVAILABLE CAPE DECREASES RAPIDLY...ONLY ISOLATED GENERAL STORMS WOULD BE POSSIBLE. FOR THE OVERNIGHT...INCREASINGLY RICH THETA-E BUILDS BACK TO THE NORTHWEST WITH THE STRENGTHENING OF A LLJ. THE THREAT OF STORMS WILL REMAIN THROUGH THE OVERNIGHT FOR LOCATIONS MAINLY EAST OF HIGHWAY 83. OVERNIGHT LOWS WILL RANGE FROM THE 50S ACROSS THE NORTHWEST...TO MID 60S ACROSS THE EAST. SLIGHTLY COOLER FOR MONDAY WITH A FRONTAL PASSAGE EARLY. HIGHS IN THE 70S TO LOWER 80S SHOULD PREVAIL. LINGERING POST FRONTAL STORMS ARE POSSIBLE EARLY MONDAY ACROSS NORTH CENTRAL NEBRASKA...BUT BY AFTERNOON THIS ACTIVITY SHOULD BE OFF TO THE EAST. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 251 PM CDT SUN JUN 29 2014 MONDAY NIGHT THROUGH WEDNESDAY...A REINFORCING CANADIAN COLD FRONT WILL MOVE THROUGH TUESDAY. THE PRECEDING PACIFIC COLD FRONT SUPPORTS LOWS IN THE 50S TUESDAY MORNING. LOWS WEDNESDAY MORNING ARE ABOUT 5F COLDER FOR LOWS IN THE LOWER 50S. THERE IS POTENTIAL FOR COOLER LOWS WEDNESDAY MORNING BUT THE MODELS SHOW 850MB-700MB CLOUDS WRAPPING SOUTH AROUND A DEPARTING UPPER LEVEL LOW ACROSS ONTARIO. RAIN CHANCES CONTINUE IN PLACE TUESDAY WITH COLD AIR MOVING IN ALOFT. H700MB TEMPERATURES FALL TO 6C TO 10C AND HIGHS RISE TO ONLY 70 NORTH. NORTHWEST WINDS INCREASE TO 20 TO 30 MPH TUESDAY WITH HIGH PRESSURE BUILDING SOUTH ALSO. THE COLD AIR ALOFT MOVES OFF EAST WEDNESDAY FOR HIGHS 75 TO 80 WITH NEARLY FULL SUN AND LIGHT WINDS...A COMPLETE REVERSE OF TUESDAYS WIND...CLOUDS...SHOWERS AND COOLER TEMPERATURES. WEDNESDAY NIGHT THROUGH SUNDAY...THE MODELS ARE IN VERY GOOD AGREEMENT PRODUCING 20 TO 25 MPH SLY RETURN FLOW THURSDAY AND FRIDAY. THE WARMING TREND IS SLOWER GIVEN THE STRONGER PUSH OF CANADIAN AIR TUESDAY FOR HIGHS IN THE 80S TO AROUND 90 THURSDAY THROUGH SUNDAY. REGARDLESS...INSTABILITY INCREASES IN THE ECM...GFS AND GEM MODELS THURSDAY THROUGH SATURDAY. IF WINDS ALOFT CAN REMAIN STRONG AS SHOWN THE GEM AND GFS SOLNS THEN ISOLATED THUNDERSTORMS COULD DEVELOP IN A NORTHWEST FLOW REGIME THURSDAY AND BEYOND. THE ECM BUILDS THE UPPER LEVEL RIDGE STRONGLY PRODUCING WEAK WINDS ALOFT. THE FORECAST FOLLOWS THE GFS AND INCLUDES ISOLATED POPS WHICH FITS THE CLASSIC JULY NORTHWEST FLOW CLIMATOLOGY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 655 PM CDT SUN JUN 29 2014 ISOLATED THUNDERSTORMS WILL CONTINUE OVER EASTERN NEBRASKA THROUGH THE EVENING. THERE IS THE POSSIBILITY OF THUNDERSTORMS OVER WESTERN NEBRASKA TONIGHT BUT THE PROBABILITY THAT A THUNDERSTORM WILL OCCUR AT KVTN OR KLBF IS VERY LOW. MOSTLY CLEAR SKIES ARE EXPECTED WITH LIGHT AND VARIABLE WINDS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...POWER SYNOPSIS...CDC SHORT TERM...JACOBS LONG TERM...CDC AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SUN JUN 29 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-302030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT SUN JUN 29 2014 /220 PM MDT SUN JUN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM MAYWOOD TO PURDUM TO O'NEILL TODAY. LARGE HAIL AND DAMAGING WIND ARE THE MAIN SEVERE THREATS ALONG WITH HEAVY RAINFALL. WEST OF THIS LINE...FROM NORTH PLATTE TO NAPER...GENERAL THUNDERSTORMS ARE POSSIBLE...BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY...AS WELL AS FRIDAY NIGHT THROUGH SATURDAY. AT THIS TIME...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM MAYWOOD TO PURDUM TO O'NEILL. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) JACOBS
The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail stripped some of the corn fields.
Wind gusts estimated at 60 mph.
Center pivot irrigation systems overturned and powerlines down at Knievels Corner.
Four inch diameter tree branches downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523013, 523014, 523015, 523016, 523026, 523017, 523018, 523019, 523020, 523022, 523023, 523025, 523027.